FEBRUARY 7, 2018
WHAT IS ANAPHYLAXIS?
Following on from the post about how to use an EpiPen in cases of anaphylaxis I thought I would discuss what anaphylaxis actually is.
Anaphylaxis is a severe allergic reaction and should be treated as a medical emergency as it can be life threatening. Anaphylaxis occurs after a person is exposed to the thing that they are allergic to. It is usually a food, medicine or insect that causes the reaction. Not everyone who has an allergy has anaphylactic reactions.
SIGNS AND SYMPTOMS OF ANAPHYLAXIS
Anaphylaxis can start as less severe symptoms such as swollen lips, eyes, mouth, hives and vomiting (insect allergy) then progress to severe symptoms such as the following;
- Swollen or tight throat
- Swollen tongue
- Trouble breathing/noisy breathing
- Cough or wheezing
- Husky voice
Reactions can be worse if it is hot or the person has been drinking alcohol. If someone is allergic to a food it can depend how much of the food they ate and how it was prepared.
WHAT TO DO IN AN ANAPHYLACTIC REACTION
If you are aware that someone is an anaphylaxis sufferer and you notice any of the above symptoms ask them where their EpiPen is.
If the person is able they should administer the EpiPen themselves.
If they are not you should administer it for them.
In either case 000 should also be called as sometimes the person improves quickly and sometimes they don’t. Even if someone improves they can deteriorate again quickly.
WHAT IS IN AN EPIPEN?
EpiPens contain adrenalin. Adrenalin works by quickly reversing the allergic reaction.
Sometimes one dose of adrenalin is enough and sometimes a second dose is needed after a time. This is why it is important for medical assistance to be sought immediately.